Abstract and Applied Analysis

Abstract and Applied Analysis / 2015 / Article
Special Issue

New Trends in Nonlinear Control Systems and Applications

View this Special Issue

Research Article | Open Access

Volume 2015 |Article ID 797439 | https://doi.org/10.1155/2015/797439

Hugo Leiva, "Approximate Controllability of Semilinear Impulsive Evolution Equations", Abstract and Applied Analysis, vol. 2015, Article ID 797439, 7 pages, 2015. https://doi.org/10.1155/2015/797439

Approximate Controllability of Semilinear Impulsive Evolution Equations

Academic Editor: Xiaofu Ji
Received25 Aug 2014
Accepted18 Oct 2014
Published16 Apr 2015

Abstract

We prove the approximate controllability of the following semilinear impulsive evolution equation: where , and are Hilbert spaces, , is a bounded linear operator, are smooth functions, and is an unbounded linear operator in which generates a strongly continuous semigroup . We suppose that is bounded and the linear system is approximately controllable on for all . Under these conditions, we prove the following statement: the semilinear impulsive evolution equation is approximately controllable on .

1. Introduction

There are many practical examples of impulsive control systems: a chemical reactor system with the quantities of different chemicals serving as the states variable, a financial system with two state variables of the amount of money in a market and the saving rates of a central bank, and the growth of a population diffusing throughout its habitat which is often modeled by reaction-diffusion equation, for which much has been done under the assumption that the system parameters related to the population environment either are constant or change continuously. However, one may easily visualize situations in nature where abrupt changes such as harvesting, disasters, and instantaneous stoking may occur.

This observation motivates us to study the approximate controllability of the following semilinear impulsive evolution equation: where , and are Hilbert spaces, , is a bounded linear operator, are smooth functions, and is an unbounded linear operator in which generates a strongly continuous semigroup .

Definition 1 (approximate controllability). System (1) is said to be approximately controllable on if for every , there exists such that the solution of (1) corresponding to verifies (see Figures 1 and 2)

We assume the following main hypotheses:(A) is a bounded function;(B)linear system without impulses (8) is approximately controllable on for all .

That is, the Gramian controllability operator satisfies for all , which is equivalent, according to (13) and Lemma 3(c), to the approximate controllability of linear system (8) on , for all .

This paper has been motivated by the works done in Bashirov and Ghahramanlou [1], Bashirov and Jneid [2], and Bashirov et al. [3], where a new technique to prove the controllability of evolution equations without impulses is used avoiding fixed point theorems, and the work done in [4].

The controllability of impulsive evolution equations has been studied recently by several authors, but most of them study the exact controllability only; it is worth mentioning that Chalishajar [5] studied the exact controllability of impulsive partial neutral functional differential equations with infinite delay, Radhakrishnan and Balachandran [6] studied the exact controllability of semilinear impulsive integrodifferential evolution systems with nonlocal conditions, and Selvi and Mallika Arjunan [7] studied the exact controllability for impulsive differential systems with finite delay. To our knowledge, there are a few works on approximate controllability of impulsive semilinear evolution equations worth mentioning: Chen and Li [8] studied the approximate controllability of impulsive differential equations with nonlocal conditions, using measure of noncompactness and Monch fixed point theorem and assuming that the nonlinear term does not depend on the control variable, and Leiva and Merentes in [4] studied the approximate controllability of the semilinear impulsive heat equation using the fact that the semigroup generated by is compact.

In this paper, we are not assuming the compactness of the semigroup generated by the unbounded operator ; when this semigroup is compact we can consider weaker condition on the nonlinear perturbation and in the linear part of the system without impulses. Specifically, we can assume the following hypotheses:(a)with , , ;(b)the linear system is approximately controllable only on .

This case is similar to the semilinear impulsive heat equations studied in [4], where the authors use conditions (a) and (b), the compactness of the semigroup generated by the Laplacian operator , and Rothe’s fixed point theorem to prove the approximate controllability of the system on .

When it comes to the wave equation, the situation is totally different; the semigroup generated by the linear part is not compact; it is in fact a group, which can never be compact. Furthermore, if the control acts on a portion of the domain for the spatial variable, then the system is approximately controllable only on for , which was proved in [9], where the following system governed by the wave equations was studied: where is a bounded domain in , is an open nonempty subset of , denotes the characteristic function of the set , the distributed control , and , .

However, if the control acts on the whole domain , it was proved in [10] that the system is controllable , for all . More specifically, the authors studied the following system: where is a bounded domain in , the distributed control , and , .

To justify the use of this new technique [1], in this paper, we consider as an application the semilinear impulsive wave equation with controls acting on the whole domain , so that hypotheses (A) and (B) hold: where , is a bounded domain in , the distributed control , , , and are smooth functions with being bounded.

2. Controllability of the Linear Equation without Impulses

In this section we will present some characterization of the approximate controllability of the corresponding linear equations without impulses. To this end, we note that for all and the initial value problem admits only one mild solution given by

Definition 2. For system (8), one defines the following concept: the controllability maps , , defined by satisfy the following relation: The adjoints of these operators , are given by The Gramian controllability operators are given by (3) and

The following lemma holds in general for a linear bounded operator between Hilbert spaces and (see [4, 11, 12]).

Lemma 3. The following statements are equivalent to the approximate controllability of the linear system (8) on . (a).(b).(c), in .(d).(e)For all , one has , where So and the error of this approximation is given by the formula (f)Moreover, if one considers for each the sequence of controls given by one gets that with the error of this approximation given by the formula

Remark 4. The foregoing lemma implies that the family of linear operators , defined for by is an approximate inverse for the right of the operator , in the sense that in the strong topology.

Lemma 5. if and only if linear system (8) is controllable on . Moreover, given an initial state and a final state , one can find a sequence of controls : such that the solutions of the initial value problem satisfy that is,

3. Controllability of the Semilinear Impulsive System

In this section, we will prove the main result of this paper: the approximate controllability of the semilinear impulsive evolution equation given by (1). To this end, for all and , the initial value problem admits only one mild solution given byNow, we are ready to present and prove the main result of this paper, which is the approximate controllability of semilinear impulsive equation (1).

Theorem 6. Under conditions (A) and (B), semilinear impulsive system (1) is approximately controllable on .

Proof. Given an initial state , a final state , and , we want to find a control steering the system from to an -neighborhood of on time . Specifically, Consider any and the corresponding solution of initial value problem (25). For , we define the control as follows: where Now, assume that . Then the corresponding solution of initial value problem (25) at time can be written as follows: So, The corresponding solution of initial value problem (22) at time is given by Therefore, Then, putting and , we obtain the following estimate: Hence, From Lemma 5, there exists such that So, taking , we obtain for the corresponding control that Geometrically, the proof goes as shown in Figure 3.
This completes the proof of the theorem.

4. Applications

As an application, we will prove the approximate controllability of the following control system governed by the semilinear impulsive wave equation: where is a bounded domain in , the distributed control , , , and are smooth functions with being bounded.

4.1. Abstract Formulation of the Problem

In this part, we will choose the space where this problem will be set up as an abstract control system in a Hilbert space. Let and consider the linear unbounded operator defined by , where Then the eigenvalues of have finite multiplicity equal to the dimension of the corresponding eigenspace and . Moreover, consider the following.(a) There exists a complete orthonormal set of eigenvectors of .(b) For all , we havewhere is the usual inner product in andwhich means the set is a complete family of orthogonal projections in and , .(c) generates an analytic semigroup given by(d) The fractional powered spaces are given by with the norm Also, for , we define , which is a Hilbert space endowed with the norm given by

Then, (1) can be written as abstract second order ordinary differential equations in as follows: where are defined by With the change of variables , we can write second order equation (46) as a first order system of ordinary differential equations in the Hilbert space as follows: where , , is an unbounded linear operator with domain , and are defined by

It is well known that the operator generates a strongly continuous group in the space (see [13]). The following representation for this group can be found in [9] as Theorem 2.2.

Proposition 7. The group generated by the operator has the following representation: where is a complete family of orthogonal projections in the Hilbert space given by

4.2. Approximate Controllability

Now, we are ready to formulate and prove the main result of this section, which is the approximate of the semilinear impulsive wave equation with bounded nonlinear perturbation.

Theorem 8. Semilinear impulsive wave equation (38) is approximately controllable on .

Proof. From [10], we know that the corresponding linear system without impulses is exactly controllable on , for all . On the other hand, since is bounded, there exists such that . Therefore, we obtainfor all with the Lebesgue measure of . Hence hypotheses (A) and (B) in Theorem 6 are satisfied and we get the result.

5. Final Remark

This technique can be applied to those systems where the linear part does not generate a compact semigroup and is controllable on any for and the nonlinear perturbation is bounded. Example of such systems is the following controlled thermoelastic plate equation whose linear part was studied in [10]: in the space , where is a bounded domain in , the distributed controls , and are smooth functions with , , being bounded.

Conflict of Interests

The author declares that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

This work has been supported by CDCHT-ULA-C-1796-12-05-AA and BCV.

References

  1. A. E. Bashirov and N. Ghahramanlou, “On partial approximate controllability of semilinear systems,” Cogent Engineering, vol. 1, no. 1, 2014. View at: Publisher Site | Google Scholar
  2. A. E. Bashirov and M. Jneid, “On partial complete controllability of semilinear systems,” Abstract and Applied Analysis, vol. 2013, Article ID 521052, 8 pages, 2013. View at: Publisher Site | Google Scholar
  3. A. E. Bashirov, N. Mahmudov, N. Şemı, and H. Etıkan, “Partial controllability concepts,” International Journal of Control, vol. 80, no. 1, pp. 1–7, 2007. View at: Publisher Site | Google Scholar | MathSciNet
  4. H. Leiva and N. Merentes, “Approximate controllability of the impul sive semilinear heat equation,” to appear in Journal of Mathematics and Applications. View at: Google Scholar
  5. D. N. Chalishajar, “Controllability of impulsive partial neutral functional differential equation with infinite delay,” International Journal of Mathematical Analysis, vol. 5, no. 5–8, pp. 369–380, 2011. View at: Google Scholar | MathSciNet
  6. B. Radhakrishnan and K. Balachandran, “Controllability results for semilinear impulsive integrodifferential evolution systems with nonlocal conditions,” Journal of Control Theory and Applications, vol. 10, no. 1, pp. 28–34, 2012. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  7. S. Selvi and M. Mallika Arjunan, “Controllability results for impulsive differential systems with finite delay,” Journal of Nonlinear Science and Its Applications, vol. 5, no. 3, pp. 206–219, 2012. View at: Google Scholar | MathSciNet
  8. L. Chen and G. Li, “Approximate controllability of impulsive differential equations with nonlocal conditions,” International Journal of Nonlinear Science, vol. 10, no. 4, pp. 438–446, 2010. View at: Google Scholar | MathSciNet
  9. H. Leiva and N. Merentes, “Controllability of second-order equations in L2Ω,” Mathematical Problems in Engineering, vol. 2010, Article ID 147195, 11 pages, 2010. View at: Publisher Site | Google Scholar | MathSciNet
  10. H. Lárez, H. Leiva, and J. Uzcátegui, “Controllability of block diagonal systems and applications,” International Journal of Systems, Control and Communications, vol. 3, no. 1, 2011. View at: Publisher Site | Google Scholar
  11. R. F. Curtain and A. J. Pritchard, Infinite Dimensional Linear Systems, vol. 8 of Lecture Notes in Control and Information Sciences, Springer, Berlin , Germany, 1978. View at: MathSciNet
  12. R. F. Curtain and H. J. Zwart, An Introduction to Infinite Dimensional Linear Systems Theory, vol. 21 of Text in Applied Mathematics, Springer, New York, NY, USA, 1995. View at: Publisher Site | MathSciNet
  13. S. P. Chen and R. Triggiani, “Proof of extensions of two conjectures on structural damping for elastic systems,” Pacific Journal of Mathematics, vol. 136, no. 1, pp. 15–55, 1989. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet

Copyright © 2015 Hugo Leiva. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

1270 Views | 573 Downloads | 10 Citations
 PDF Download Citation Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly as possible. We will be providing unlimited waivers of publication charges for accepted research articles as well as case reports and case series related to COVID-19. Review articles are excluded from this waiver policy. Sign up here as a reviewer to help fast-track new submissions.